anxious woman, anti-anxiety drugs

Many people suffer from anxiety that can interfere with their ability to function from day to day. Doctors often prescribe anti-anxiety drugs, but that might not be a perfect solution. Some medications used to calm anxiety have unpleasant side effects. Others may trigger withdrawal symptoms when people try to discontinue them.

Mixing Anti-Anxiety Drugs with Stimulants:

Q. I was prescribed Paxil and Ritalin for anxiety, depression and adult ADHD. Ever since I started taking them, I sweat profusely at night and do not sleep well.

I told my doctor about this at my last visit and she took me off Ritalin and gave me Strattera. It has been more than a week on the new regimen, but my sweating and insomnia haven’t subsided. Could Paxil be causing these side effects?

Paxil Can Trigger Sweating,  Insomnia and Anxiety:

A. Paroxetine (Paxil), like similar antidepressants such as fluoxetine and sertraline, can cause insomnia and sweating. It may also trigger nervousness or exacerbate anxiety. Consequently, the problem might lie with the Paxil.

Don’t stop it on your own, but do get in touch with your doctor immediately! Paxil can increase blood levels of atomoxetine (Strattera) significantly (Journal of Clinical Pharmacology, Nov., 2002; Clujul Medical, online Nov. 15, 2015). This could increase the possibility of Strattera side effects such as sweating, sleep problems, fatigue, headache or dry mouth.

For more information on medications and non-drug approaches to depression, we are sending you our Guide to Dealing with Depression. You might also be interested in listening to us discuss some unusual treatments for depression with Elizabeth Ballard, PhD, and Steven Ilardi, MD. We have also discussed integrative approaches to manage ADHD with Sanford Newmark, MD.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Bob
    Reply

    Eat tryptophane rich food, veggies.
    Swim, gym,walk.

  2. Eileen
    IL
    Reply

    I had the same reaction to Paxil – sweating, agitation, nervousness and insomnia. The symptoms went away when I stopped taking it (I only took it for 3 days).

  3. Cindy M. B.
    Seattle, WA
    Reply

    I worked for some 25 years in the mental health system, and I can’t even count the number of times that someone tried to get off PAXIL and encountered so many horrible problems they had to be admitted inpatient for several days.

    A main reason they want to stop the med is that it obliterates sex drive, a real problem for many patients. Paxil’s one of the worst SSRI’s (selective serotonin reuptake inhibitors) that exists, in my opinion.

  4. Rick
    Reply

    Anti anxiety drugs cause panic attacks and in all probability the leading cause of PTSS especially when they are mixed with Benzo’s like Ativan.I believe that anti anxiety drugs trigger you adrenal glands and benzo classes of sleeping pills inhibit your adrenals. Both medications are distributed to our soldiers like candy!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.